Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 129, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2003, 10:27 PM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 10:27 PM EDT (02:27 UTC)
- Expired
- Jul 22, 2003, 1:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 220227 FFWPBZ PAC085-220515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1027 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 115 AM EDT * AT 1022 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN OVER SOUTHERN PORTIONS OF MERCER COUNTY NEAR GROVE CITY. THIS HEAVIER RAIN WILL MOVE OUT OF THE COUNTY...HOWEVER RUNOFF WILL BE CONTINUING WELL INTO EARLY TUESDAY MORNING. THIS ADDITIONAL RUNOFF WILL CAUSE MORE FLOODING. THE HEAVIEST RAIN HAS FALLEN NEAR WEST MIDDLESEX...WHEATLAND AND MERCER. IF YOU LIVE ALONG NESHANNOCK CREEK...DEER CREEK...WOLF CREEK...TURKEY RUN AND SHENANGO RUN KEEP A CLOSE EYE ON WATER LEVELS AS THESE STREAMS HAVE BEEN HIT PARTICULARLY HARD. * OTHER LOCATIONS IN THE WARNING INCLUDE...GREENVILLE EAST...MERCER AND STONEBORO... <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:08 PM EDT, 19 minutes earlier.
Area forecast discussion, Jul 21, 10:08 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1008 PM EDT MON JUL 21 2003 UPDATED TO CANCEL SVR TSTM WATCH, RAISED POPS N. REMOVED MENTION OF LARGE HAIL AND DAMAGING WIND. KEPT HEAVY RAIN OVERNIGHT. REST OF FCST OK. .PBZ... MD...FLOOD WATCH TIL 4 AM MDZ001. OH...FLOOD WATCH TIL 4 AM OHZ039>041-048>050-057>059-068>069. PA...FLOOD WATCH TIL 4 AM PAZ007>009-013>016-020>023-029>032. WV...FLOOD WATCH TIL 4 AM WVZ001>004-012-021>023-041.
Hazardous weather outlook, Jul 21, 9:20 AM EDT, 13 hours 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211520- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 920 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT. THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT TODAY FOR THE ENTIRE REGION. THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF TONIGHT. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.
In the hours before
Special weather statement, Jul 21, 5:48 PM EDT, 4 hours 39 minutes before
PAZ007-212345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 548 PM EDT MON JUL 21 2003 ...MORE HEAVY RAIN POSSIBLE... A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER EASTERN OHIO IS HEADING TOWARD MERCER COUNTY. THE STORM TRACK WILL TAKE THE HEAVY RAINFALL BETWEEN SHARON AND GREENVILLE BETWEEN 645 AND 7 PM. THE HEAVIEST RAINFALL MAY OCCUR OVER AREAS THAT WERE SATURATED AND FLOODED BY EARLY MORNING AND MID-AFTERNOON RAINS. RAINFALL AMOUNTS EXCEEDING AN INCH PER HOUR WILL CAUSE ADDITIONAL FLOODING IF THE STORMS CONTINUE ON THEIR CURRENT TRACK. RESIDENTS SHOULD PAY ATTENTION FOR POSSIBLE WARNINGS AFTER 630. IF FLOODING BECOMES IMMINENT...BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND.
Local storm report, Jul 21, 6:05 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM WINTERSVILLE OH NON TSTM WINDS
07/21/03 JEFFERSON TREES DOWN.911
0240 PM NEW PHILADELPHIA OH NON TSTM WINDS
07/21/03 TUSCARAWAS TREES DOWN IN NEW PHILADELPHIA
AND MIDVALE.911
0245 PM BIRMINGHAM OH NON TSTM WINDS
07/21/03 GUERNSEY TREES DOWN.ODOT
0250 PM SHADYSIDE OH NON TSTM WINDS
07/21/03 BELMONT TREES AND POWER LINES DOWN.911
0300 PM SCIO OH NON TSTM WINDS
07/21/03 HARRISON TREES DOWN.911
0225 PM PARKER PA NON TSTM WINDS
07/21/03 CLARION TREES DOWN IN PARKER AND
WEST FREEDOM.911
0230 PM INDIANA PA NON TSTM WINDS
07/21/03 INDIANA TREES DOWN.911
0230 PM CANONSBURG PA NON TSTM WINDS
07/21/03 WASHINGTON TREES DOWN.SKYWARN
0240 PM CORSICA PA NON TSTM WINDS
07/21/03 JEFFERSON TREES DOWN.911
0240 PM SHADYSIDE PA NON TSTM WINDS
07/21/03 ALLEGHENY LARGE TREES DOWN IN SHADYSIDE
SECTION OF PITTSBURGH.911
0250 PM PROSPECT PA NON TSTM WINDS
07/21/03 BUTLER LARGE TREE BRANCHES DOWN.PUB
0250 PM YUKON PA NON TSTM WINDS
07/21/03 WESTMORELAND TREES DOWN.LAW
0251 PM SANDY LAKE PA NON TSTM WINDS
07/21/03 MERCER TREES DOWN.911
0254 PM FRANKLIN PA NON TSTM WINDS
07/21/03 VENANGO LARGE TREES BRANCHES DOWN.911
0300 PM TIONESTA PA WIND DAMAGE
07/21/03 FOREST TREES DOWN.PENN DOT
0310 PM BROCKWAY PA NON TSTM WINDS
07/21/03 JEFFERSON LARGE TREE BRANCHES DOWN.911
0315 PM COUNTYWIDE PA NON TSTM WINDS
07/21/03 BEAVER NUMEROUS TREES DOWN.LAW
0330 PM COUNTYWIDE PA NON TSTM WINDS
07/21/03 ARMSTRONG NUMEROUS TREES DOWN.LAW
0330 PM NEW WILMINGTON PA NON TSTM WINDS
07/21/03 LAWRENCE TREES DOWN.POLICE
0337 PM TIONESTA PA WIND DAMAGE
07/21/03 FOREST TREES DOWN.PUB
0345 PM MARIENVILLE PA NON TSTM WINDS
07/21/03 FOREST TREES DOWN.PUB
0245 PM WELLSBURG WV NON TSTM WINDS
07/21/03 BROOKE TREES DOWN.POLICE
0400 PM NEW CUMBERLAND WV NON TSTM WINDS
07/21/03 HANCOCK TREES DOWN.LAWSpecial weather statement, Jul 21, 7:01 PM EDT, 3 hours 26 minutes before
PAZ007-220100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 701 PM EDT MON JUL 21 2003 ...THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAIN... A CLUSTER OF THUNDERSTORMS CONTINUES TO MOVE ON A TRACK BETWEEN SHARON AND GREENVILLE. THESE STORMS WILL PRODUCE WINDS BETWEEN 40 AND 50 MPH AND VERY HEAVY RAINFALL OVER AREAS THAT ALREADY RECEIVED WIND DAMAGE AND FLOODING THIS AFTERNOON. WINDS NEAR 50 MPH COULD BRING DOWN ADDITIONAL TREES ON SATURATED GROUND. HEAVY RAINFALL MAY CREATE AN ADDITIONAL SURGE OF FLOODING IN THE GREENVILLE AREA IF HEAVY RAINFALL MOVES OVER THE CITY. PAY ATTENTION FOR POSSIBLE WARNINGS. DONT DRIVE INTO AREAS WHERE WATER IS DEEP OR FLOWING ACROSS ROADS.
Local storm report, Jul 21, 10:09 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1009 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM FRANKLIN PA FLASH FLOODS
07/21/03 VENANGO STREAM AND ROAD FLOODING.
REPORTED BY LAW ENFORCEMENT
0930 PM MERCER PA FLASH FLOODS
07/21/03 MERCER WATER OVER ROADS. REPORTED
BY LAW ENFORCEMENT
0905 PM COUNTYWIDE PA WIND DAMAGE
07/21/03 VENANGO LARGE TREES AND POWER
LINES DOWN. REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:15 PM EDT | Tornado Warning | PBZ | Mercer | 60 min |
| Jul 21, 8:28 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 62 min |
| Jul 21, 8:33 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Jul 21, 9:06 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 39 min |
| Jul 21, 9:22 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Jul 21, 10:03 PM EDT | Flash Flood Warning | PBZ | Forest | 3 hr |
| Jul 21, 10:42 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 63 min |
| Jul 22, 12:06 PM EDT | Flash Flood Warning | PBZ | Mercer, Venango | 3 hr |
| Jul 22, 12:58 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Jul 22, 1:35 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 55 min |
| Jul 22, 2:12 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 63 min |
| Jul 22, 2:16 PM EDT | Flash Flood Warning | PBZ | Forest | 3 hr |
| Jul 22, 2:27 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 48 min |
| Jul 22, 2:33 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest | 57 min |
| Jul 22, 2:56 PM EDT | Flash Flood Warning | PBZ | Mercer, Venango | 3 hr |
| Jul 22, 3:52 PM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Jul 22, 3:57 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Jul 22, 5:15 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.